Which anti-depressant is least likely to cause weight gain?
February 8, 2006 8:01 PM   Subscribe

I've been taking Lamictal (150 mgs) and Welbutrin (100 mgs) for over a year. About eight months or so ago, I started taking Celexa (10 mgs) as well. Since taking the Celexa, I've gained over ten pounds, this after staying at the same weight for over three years. I'm still going to the gym six days a week and my diet hasn't significantly changed. The next time I see my doctor, I'd like to suggest he take me off the Celexa and put me on a different anti-depressant. Can anyone tell me which anti-depressant is least likely to cause weight gain?
posted by anonymous to Health & Fitness (16 answers total) 1 user marked this as a favorite
 
Most of them are likely to cause some weight gain. Celexa, to be honest, isn't too bad as far as they go. It depends on what you're taking it for though. I take Mirtazapine, having switched to it from Citalopram (Celexa), and it seems to be pretty effective without many side effects.

According to here: http://www.rxlist.com/cgi/generic/mirtaz_ad.htm

Only 12% of subjects in a study experienced weight gain.

If you dig around on the site, you can probably find similar information about other drugs you've heard of.
posted by Pseudoephedrine at 8:28 PM on February 8, 2006


Probably Celexa, to be honest with you. That's because it's not very potent. I've found, in general, that to compete with 25 or 50 mg doses of things like sertraline, you've got to crank up to 160 mg a day of citalopram. In fact, L-citalopram, which makes up 50% of Celexa has barely any efficacy at all; S-citalopram was recently put out under a new name. Cheap trick to double the patent life on a single drug.

Side effects vary from person to person and can be idiosyncratic, of course.
posted by ikkyu2 at 8:48 PM on February 8, 2006


[anecdotal]

When my best friend went on Lexapro, I was told that it can often have the side effect of weight loss, which is part of why the doctor recommended it for him. A number of websites out there seem to say similar things. YMMV, of course.

[/anecdotal]
posted by limeonaire at 10:07 PM on February 8, 2006


Also, here's a lengthy answer to a similar question to yours on Google Answers.
posted by limeonaire at 10:10 PM on February 8, 2006


FWIW, I haven't gained any weight on Lexapro.
posted by anjamu at 10:43 PM on February 8, 2006


Is there any reason you can't just go up to 200mg on lamictal?
posted by konolia at 6:15 AM on February 9, 2006


In my experience, I've lost weight on Wellbutrin because it cuts down on my impluse to eat when I'm not truly hungry.

Other meds I've taken (Effexor, Neurontin, and one other I can't remember) have had no effect on my weight.
posted by elisabeth r at 6:23 AM on February 9, 2006


I have to echo what others are saying. In my personal experience, I was on Lexapro (which is a bit different from Celexa) for two years and it never increased my appetite at all. I didn't gain any weight; in fact, I was able to diet and lose weight and successfully keep it off. (It wasn't the right drug for me, it turns out, but whatever.) One of the drugs I'm on now is Topamax, which is a stabiliser like Lamictal but also has the added beneficial side effect of killing one's appetite.

Is there a reason why the doctor didn't just up your Wellbutrin prescription, rather than give you the Celexa?
posted by veronica sawyer at 6:59 AM on February 9, 2006


(Derrr, I forgot this was an anonymous question.)
posted by veronica sawyer at 7:00 AM on February 9, 2006


I'd be inclined to say that it's probably different by the individual. While some can be said to be more or less likely then others, your experience may be different from the norm. Personally, I took Paxil, and I lost a lot of weight. I really didn't have much interest in eating while I was on it. But, I know people have gained weight on Paxil.

So you might be able to get suggestions for drugs to try out, but until you try them out you're not going to know for sure.
posted by jefeweiss at 7:53 AM on February 9, 2006


I'd recommend getting off antidepressants altogether first to be sure you even need it, having been on it for eight months and working out regularly.
posted by vanoakenfold at 8:11 AM on February 9, 2006


I lost ten pounds on Wellbutrin (getting into the underweight kinda-scary zone) without trying. Wasn't hungry, ever, and was also jumpy as heck--to the point where coworkers were cracking jokes about me being a combat vet.

I believe weight loss is listed as one of the expected/common side effects for Wellbutrin.
posted by fuzzbean at 9:32 AM on February 9, 2006


Topomax is also known as Dope-o-Max. I've also heard that it promotes weight loss by making you too out of it to get the fork to your mouth.

I liked the weight loss on Topomax, but didn't so much enjoy the brain-fog.
posted by Uccellina at 10:35 AM on February 9, 2006


Uccellina: That might explain why I forgot the asker was anonymous...
posted by veronica sawyer at 11:35 AM on February 9, 2006


Anybody else? I love hearing about side effects of psychotropics from "the other side"--I'm a medical student.
posted by gilgul at 3:58 PM on February 9, 2006


Dope-o-Max! heh. How about "trazobone" for trazodone, aka Desyrel--side effects include priapism (an erection that lasts so long its considered a medical emergency).
posted by gilgul at 4:01 PM on February 9, 2006


« Older Help me find a multi-vitamin t...   |  Good restaurant for carry-out ... Newer »
This thread is closed to new comments.